Antidepressant-Induced Female Sexual Dysfunction

Mayo Clin Proc. 2016 Sep;91(9):1280-6. doi: 10.1016/j.mayocp.2016.04.033.

Abstract

Because 1 in 6 women in the United States takes antidepressants and a substantial proportion of patients report some disturbance of sexual function while taking these medications, it is a near certainty that the practicing clinician will need to know how to assess and manage antidepressant-related female sexual dysfunction. Adverse sexual effects can be complex because there are several potentially overlapping etiologies, including sexual dysfunction associated with the underlying mood disorder. As such, careful assessment of sexual function at the premedication visit followed by monitoring at subsequent visits is critical. Treatment of adverse sexual effects can be pharmacological (dose reduction, drug discontinuation or switching, augmentation, or using medications with lower adverse effect profiles), behavioral (exercising before sexual activity, scheduling sexual activity, vibratory stimulation, psychotherapy), complementary and integrative (acupuncture, nutraceuticals), or some combination of these modalities.

Publication types

  • Review

MeSH terms

  • Adult
  • Aged
  • Aged, 80 and over
  • Antidepressive Agents / adverse effects*
  • Antidepressive Agents / therapeutic use*
  • Depressive Disorder / drug therapy*
  • Female
  • Humans
  • Middle Aged
  • Serotonin Uptake Inhibitors / adverse effects*
  • Serotonin Uptake Inhibitors / therapeutic use*
  • Sexual Behavior / drug effects*
  • Sexual Dysfunction, Physiological / chemically induced*
  • Sexual Dysfunction, Physiological / therapy
  • United States

Substances

  • Antidepressive Agents
  • Serotonin Uptake Inhibitors